Ohio, 2005Flash Flooding in Ohio, April 22 to 23, 2005
April 22 to 23, 2005 · NWS RLX · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 22, 10:16 PM EST, 54 minutes earlier.
Area forecast discussion, Apr 22, 10:16 PM EST, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
1116 PM EDT FRI APR 22 2005
.AVIATION...
VFR CONDITIONS WILL PERSIST FOR THE MOST PART OVERNIGHT...LESS FOR
ANY THUNDERSTORMS THAT TRACK OVER THE TAF SITES OR TEMPORARY FOG.
WINDS WILL REMAIN UP...AND THAT SHOULD KEEP THE FOG FROM SETTLING
IN. WILL KEEP THE MENTION OF TSRA FOR OUR EASTERN SITES OVER THE
FIRST COUPLE OF HOURS. SOME OF THESE THUNDERSTORMS HAVE BEEN
PRODUCING WIND GUSTS BETWEEN 30 AND 40 MPH.
AS UPPER LEVEL LOW DIVES SOUTHWARD TOWARDS OUR REGION...INSTABILITY
SHOWERS WILL BE POSSIBLE DURING THE DAYLIGHT HOURS. COOLER AIR WILL
BE ABLE TO WRAP IN AFTER SUNSET AT MOST LOCATIONS...TURNING RAIN
SHOWERS TO SNOW SHOWERS.
&&
.PREVIOUS DISCUSSION...
(ISSUED 941 PM EDT FRI APR 22 2005)
SHORT TERM (REST OF TONIGHT)...
TRW ACTIVITY CONTS TO WEAKEN AS IT APPROACHES CWA. WITH DUSK COME
AND GONE...MUCAPES AROUND 500J/KG...AND LPL HGTS ABV 1KFT STORMS ARE
BECOMING MORE ELEVATED. AS THEY CONT TO RACE OUT AHEAD OF THE MAIN
BAROCLINIC ZONE...EXPECT THE WEAKENING TREND TO CONT AND A
TRANSITION TO STRATIFIED PRECIP BLOB. UPDATED ZFP SENT...DOWN
PLAYING DAMAGING WIND THREAT...ALTHOUGH GUST UPWARDS OF 35-40MPH
WITH STORMS AS THEY ROLL THROUGH.
CLEANED UP GRIDS TO BETTER REFELCT RADAR PATTERN...ADJUSTED POPS
HIGHER IN THE WEST AND SOUTH...WHILE LOWERER THEM IN THE MTNS THIS
EVENING. EVERYTHING ELSE IS IN GOOD SHAPE.
PREVIOUS DISCUSSION...
(ISSUED 710 PM EDT FRI APR 22 2005)
AVIATION (00Z TO 00Z)...
VFR WX WILL BE PREDOMINATE UNLESS A TERMINAL GETS HIT WITH A TRW THE
FIRST 6HRS. BEST CHC FOR TSTMS IS BTWN 00-04Z W AND 01-05Z E.
STORMS CONT TO GET STRONGER OVER KY ATT AND SHUD HOLD TOGETHER THRU
THE EVNG GVN GOOD UPR LVL DIV AND LLVL EQUIV POT TEMP ADV.
THEREFORE PLAYING UP STRONG WINDS IN STORMS WITH G45KT...PER
UPSTREAM OBS IN CNTRL KY.
A BRIEF BREAK OCCURS THE AFTER SQ LINE GOES THROUGH FM 05Z-12Z UNTIL
LLVL MSTR ASSOCD WITH THE COLD FRONT ARRIVES...SO CONT WITH VFR
DURING OVRNGT HRS. WINDS VEER WRLY BEHIND THE FRONT BTWN 13-15Z
ALONG WITH CIGS DROPPING TO MVFR LVLS WITH SCT -SHRA. RW- CONTS FOR
THE BALANCE OF THE FCST PD.
PREVIOUS DISCUSSION...
(ISSUED 445 PM EDT FRI APR 22 2005)
SHORT TERM (TONIGHT THROUGH SATURDAY)...
MODELS IN VERY GOOD AGREEMENT ON INITIAL COLD FRONT SWEEPING ACROSS
THE REGION TONIGHT AND ANOTHER REINFORCING COLD FRONT SATURDAY
MORNING. THERE WILL LIKELY BE A SQUALL LINE ASSOCIATED WITH THE
FIRST FRONT...AND SOME OF THE STORMS WILL LIKELY BE STRONG WITH
GUSTY WINDS...ESPECIALLY OVER WESTERN AREAS LATER THIS EVENING. RAIN
SHOWERS WILL RETURN BEHIND THE SECOND COLD FRONT WITH TEMPERATURES
DROPPING THROUGH SATURDAY. SOME SNOW IN THE NORTHERN MOUNTAINS BY
EVENING CAN BE EXPECTED. MAV TEMPERATURE GUIDANCE LOOKS QUITE GOOD
AND GENERALLY ACCEPTED.
(SATURDAY NIGHT THROUGH MONDAY NIGHT)...
COLD ADVECTION CONTINUES INTO SATURDAY NIGHT. GUIDANCE FOR LOWS
SATURDAY NIGHT WAS UP ABOUT A DEGREE F FROM YESTERDAY AND FOLLOWED
SUIT. NONETHELESS...FREEZE WARRANTED FOR CENTRAL AND SOUTHERN
MOUNTAINS AND NORTH CENTRAL COUNTIES WITH LOWS AROUND 30.
COPIOUS DEEP MOISTURE WRAPPING AROUND DEEP UPPER LOW WARRANTS
LIKELY TO CATEGORICAL POPS FOR SNOW SHOWERS AT NIGHT AND MAINLY
ELEVATION SNOW SHOWERS DURING THE DAY...WITH RAIN SHOWERS OVER THE
LOWER TERRAIN.
REVERSE WARM ADVECTION ENHANCES FORCING SUNDAY BUT THE WARM
ADVECTION IN CONJUNCTION WITH DAYTIME HEATING THIS TIME OF YEAR
MEANS RAIN ALL BUT VERY HIGHEST TERRAIN BY SUNDAY AFTERNOON.
SURFACE AND UPPER LOW LIFT OUT SUNDAY NIGHT AND MONDAY...WITH NEXT
SYSTEM RIGHT ON ITS HEELS BY TUESDAY MORNING.
NO MAJOR DEVIATIONS FROM GUIDANCE DESPITE OUT OF SEASON AIR MASS
EXCEPT TO IGNORE THE FWC WHERE IT WAS HIGHER THAN THE MAV.
PREVIOUS DISCUSSION...
(ISSUED 1218 PM EDT FRI APR 22 2005)
LONG TERM (TUESDAY THROUGH FRIDAY)...
SECOND WAVE SWINGING AROUND LONG WAVE WILL BRING FRONT THROUGH
TUESDAY NIGHT AND WEDNESDAY. ALTHOUGH THE CURRENT THICKNESS VALUES
INDICATE SNOW I DONT SEE THAT BEING THE CASE. THE UPPER LOW IS
FURTHER NORTH THEN THE WEEKEND SYSTEM AND THE THICKNESS VALUES ARE
ONLY BORDERLINE.
AS THE LONG WAVE PULLS NORTH MORE WESTERLY FLOW WILL SHUT OFF
PRECIPITATION. THE NEXT FRONTAL SYSTEM COMING DOWN FROM THE NORTH
IS NOT EXPECTED TO BE ABLE TO GET TOO FAR SOUTH AS THE FLOW IS MORE
WEST TO EAST. AS A RESULT HAVE KEPT THE CHANCE OF SHOWERS FRIDAY TO
THE NORTHERN PORTION OF THE AREA.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FREEZE WATCH FOR WVZ030>036 FROM 2 AM SUNDAY TO 9 AM SUNDAY.
OH...NONE.
KY...NONE.
VA...FREEZE WATCH FOR VAZ003-004 FROM 2 AM SUNDAY TO 9 AM SUNDAY.
&&
AVIATION...KF
Hazardous weather outlook, Apr 22, 4:25 AM EST, 18 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
525 AM EDT FRI APR 22 2005
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-231000-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
525 AM EDT FRI APR 22 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.
.DAY ONE...
A STRONG LOW PRESSURE SYSTEM WILL BE STRENGTHENING AS IT MOVES INTO
THE OHIO VALLEY TODAY. IT WILL PUSH A WARM FRONT ACROSS THE REGION
EARLY IN THE DAY WITH SHOWERS AND A RUMBLE OF THUNDER CAN NOT BE
RULED OUT. ONCE THE FRONT IS NORTH OF THE AREA...EXPECT WARMER AND
MORE HUMID CONDITIONS TO MOVE INTO THE OHIO VALLEY. WITH THE
AFTERNOON HEATING...THE INSTABILITY WILL INCREASE. THE ADDED
INSTABILITY COULD COMBINE WITH A STRONG UPPER LEVEL TROUGH AND
SURFACE COLD FRONT TO PRODUCE STRONG TO SEVERE
THUNDERSTORMS...MAINLY THIS EVENING. THE MAIN THREAT FROM THESE
STORMS WOULD BE DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...
BEHIND THE FRONT ON SATURDAY INTO SUNDAY...SOME UNSEASONABLE COLD
AIR WILL MOVE INTO THE REGION. THIS COULD GENERATE SOME LIGHT SNOW
SHOWER ACTIVITY SATURDAY NIGHT IN THE LOWLANDS...WHILE SNOW IS
EXPECTED THROUGH SUNDAY IN THE NORTHERN MOUNTAINS WITH SOME LIGHT
ACCUMULATIONS POSSIBLE. WITH THE GROWING SEASON UNDERWAY IN MOST
AREAS...THE NEAR FREEZING OR BELOW FREEZING TEMPERATURES COULD CAUSE
A PROBLEM FOR YOUNG AND TENDER VEGETATION. AT THIS TIME IT DOES NOT
LOOK LIKE IT WILL BE A HARD FREEZE...BUT TEMPERATURES COULD REACH
BETWEEN 30 AND 32 IN THE LOWLANDS SATURDAY NIGHT. TEMPERATURES MAY
BE A EVEN COLDER IN THE MOUNTAINS WHERE READINGS MAY REACH THE UPPER
20S. IT IS POSSIBLE THAT A FREEZE WARNING COULD BE ISSUED FOR THE
CENTRAL AND SOUTHERN MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Apr 22, 7:05 PM EST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
805 PM EDT FRI APR 22 2005
WVZ008-230030-
JACKSON WV-
805 PM EDT FRI APR 22 2005
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
AT 805 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF RIPLEY...MOVING EAST AT 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
RIPLEY...LEROY AND COTTAGEVILLE.
WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING AND SMALL HAIL ARE
POSSIBLE WITH THIS STORM.
TRM
Special weather statement, Apr 22, 8:31 PM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
931 PM EDT FRI APR 22 2005
OHZ083-084-230200-
***** PLEASE DELETE THIS LINE BEFORE SENDING THIS PRODUCT ***
JACKSON OH-VINTON OH-
931 PM EDT FRI APR 22 2005
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
AT 931 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL JACKSON COUNTY...OR ABOUT 9
MILES NORTHWEST OF WELLSTON...MOVING EAST AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE BYER...
ALLENSVILLE...HAMDEN AND COALTON.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM.
THE STORM WAS NEAR THE BORDER OF VINTON AND JACKSON COUNTIES...BUT
MOVING UP INTO VINTON COUNTY. IT MAY STILL BUILD SOUTHWARD ENOUGH
TO STILL AFFECT EXTREME NORTHERN JACKSON COUNTY.
OTHER STRONG THUNDERSTORMS WILL ARRIVE FROM THE WEST NEAR 10 PM.
TRM
Special weather statement, Apr 22, 9:18 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1018 PM EDT FRI APR 22 2005
OHZ066-067-075-076-083>087-230300-
ATHENS OH-GALLIA OH-JACKSON OH-LAWRENCE OH-MEIGS OH-MORGAN OH-
PERRY OH-VINTON OH-WASHINGTON OH-
INCLUDING THE CITIES OF...ATHENS...GALLIPOLIS...IRONTON...JACKSON...
MARIETTA...MCARTHUR...NEW LEXINGTON AND POMEROY
1018 PM EDT FRI APR 22 2005
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
SCATTERED STRONG THUNDERSTORMS MOVING NORTHEAST AT 25 MPH THROUGH
SOUTHEASTERN OHIO THROUGH 11 PM...COULD PRODUCE WIND GUSTS TO 45 MPH.
SMALL HAIL AND FREQUENT LIGHTNING ARE ALSO POSSIBLE. THESE STORMS
WILL HAVE A TENDENCY TO FLUCTUATE IN INTENSITY...WITH SOME STORMS
WEAKENING WHILE OTHERS STRENGTHEN IN SHORT PERIODS OF TIME.
QUICK ONE HALF TO THREE QUARTERS OF AN INCH DOWNPOURS CAN OCCUR
WITHIN A HALF HOUR.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
TRM
Special weather statement, Apr 22, 10:26 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1126 PM EDT FRI APR 22 2005
WVZ005>007-013>015-025-026-230345-
BOONE WV-CABELL WV-KANAWHA WV-LINCOLN WV-LOGAN WV-MASON WV-PUTNAM
WV-WAYNE WV-
1126 PM EDT FRI APR 22 2005
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE SOUTHWESTERN WEST VIRGINIA...
AT 1126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 9 MILES SOUTHWEST OF MADISON TO
BEECH FORK STATE PARK...MOVING NORTHEAST AT 30 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
SPURLOCKVILLE...RANGER...MUD...JULIAN...GILL AND BLAIR.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS LINE OF STORMS.
29
Special weather statement, Apr 22, 11:00 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1200 AM EDT SAT APR 23 2005
WVZ014-015-230430-
KANAWHA WV-PUTNAM WV-
1200 AM EDT SAT APR 23 2005
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR KANAWHA AND PUTNAM COUNTIES...
AT MIDNIGHT EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 8 MILES SOUTHWEST OF MARMET TO 10 MILES
NORTHWEST OF HURRICANE...OR FROM 8 MILES SOUTHWEST OF MARMET TO 7
MILES NORTH OF MILTON...MOVING NORTHEAST AT 30 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
WINFIELD...TORNADO...TEAYS VALLEY...ST. ALBANS...CHARLESTON AND
SISSONVILLE.
WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM...ESPECIALLY ALONG INTERSTATE 64 FROM CHARLESTON AND POINTS
WEST. THIS COULD BRING SMALL TREE LIMBS TO THE GROUND.
29
Flash Flood, Athens
- When
- April 22, 11:10 PM EST to April 23, 12:30 AM EST
- Where
- Athens County, Albany
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.233, -82.200
Rains of 1.75 to 2.25 inches fell in less than 3 hours. The 24 hour amount at Athens was 2.4 inches. Small streams flooded Route 681 around Albany. No dwellings were affected.
Flash Flood, Vinton
- When
- April 22, 11:15 PM EST to April 23, 12:45 AM EST
- Where
- Vinton County, Zaleski
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.283, -82.400
Small streams, such as Wheelabout Creek, that flow into Racoon Creek overflowed onto roads. Rains of 1.75 to 2.25 inches fell in less than 3 hours. Route 50 was blocked.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, April 22, 2005$473,000 · 1.75 in hail · 85 events
- Hail and Damaging Winds in Indiana, April 22, 2005$250,000 · 1.75 in hail · 54 events
- Hail in Louisiana, April 22, 2005$950,000 · 1.75 in hail · 6 events
- Damaging Winds in Tennessee, April 22, 2005$960,000 · 60 kt wind · 5 events
- Damaging Wind in Louisiana, April 22, 2005$800,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Kentucky, April 22, 2005$90,000 · 1 in hail · 28 events
- Tornado and Hail in Alabama, April 22, 2005$155,000 · F0 · 14 events
- Hail and Damaging Winds in Illinois, April 22, 2005$59,000 · 2 in hail · 21 events
- Damaging Wind in Alabama, April 22, 2005$125,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Indiana, April 22, 2005$85,000 · 1.75 in hail · 9 events
- Flash Flooding and Flooding in Ohio, April 22, 2005$73,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Indiana, April 22, 2005$72,000 · 2.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444839, 5444840.